Illinois, 2021

Damaging Wind in Illinois, April 9, 2021

April 9, 2021 · NWS LSX · 1 event in 1 county or zone

As a warm front lifted northward across the forecast area, showers and storms developed. Some of the storms became severe with damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a warm front lifted northward across the forecast area, showers and storms developed. Some of the storms became severe with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 9, 5:49 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 9, 5:49 PM CST, 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
649 PM CDT Fri Apr 9 2021

.SHORT TERM...  (Through Late Saturday Night)
Issued at 305 PM CDT Fri Apr 9 2021

An upper-level low will move into the Central Plains late this
evening. In response to strengthening southerly flow ahead of the
closed low, broad WAA will enable continuance and development of
showers and thunderstorms across a destabilizing warm sector to the
south of a warm front advancing northward into southern MO as well
as a weak surface low across OK. These showers and thunderstorms
will tend to move northeastward, likely toward the forecast area
late this afternoon into tonight. A thunderstorm or two could become
strong to severe with the presence of 30 to 40 kt of deep-layer
vertical shear in place across the region. The latest SPC
mesoanalysis indicates 1500 to 2500 J/kg of SBCAPE has developed
across southeastern MO and southwestern IL this afternoon.
Therefore, these locations will have the greatest chance of severe
thunderstorms relative to the remainder of the forecast area. The
main threat from thunderstorms will be gusty to possibly damaging
winds and marginally severe hail. However, much higher probabilities
of severe thunderstorms exist well south of the forecast area this
afternoon into overnight.

Overnight, showers will spread northeastward into the region as the
upper-level closed low nears the Midwest and induces secondary
surface cyclogenesis near southwestern MO with the warm front also
lifting north. Depending on upstream convective evolution, a few
elevated thunderstorms will remain possible overnight, especially
along and south of I-70. But severe threat will be limited by
stabilization of the environment across the region and much of this
evening's steep mid-level lapse rates overturned by upstream
convection.

The surface low will continue to track northeastward approximately
over the St. Louis metro Saturday morning. As the surface low
passes, a brief break in showers is possible before another round of
showers arrives by Saturday afternoon with a deformation band of
precip to the northwest of the surface low as it deepens and
matures. There could also be an isolated low-topped thunderstorm
near the surface low center during the late morning across
central and south- central IL with steep lapse rates beneath the
upper- level closed low. Showers will likely continue into
Saturday night, before the closed low and surface low depart the
region. With abundant cloud cover and precip occurring through the
majority of the day, Saturday's high temps will generally be
below average, especially west of the Mississippi River. Locations
beneath the deformation band may remain only remain around 50F
Saturday. Gusty north- northwesterly to westerly winds of 30 to 35
kt will also be possible by Saturday afternoon as the surface low
begins to exit. Higher wind gusts cannot be ruled out, but the
magnitude of wind gusts will be dependent on how quickly the
surface low deepens and pressure gradient tightens.

Pfahler

.LONG TERM...  (Sunday through Next Friday)
Issued at 305 PM CDT Fri Apr 9 2021

The upper-level closed low and associated surface low will continue
to move northeast into the Great Lakes on Sunday, allowing upper-
level ridging to occur over the Midwest with mid-level height rises.
As this process occurs, low-level flow will begin to back from
northwesterly to westerly upon approach of a weakening low-level
ridge axis, allowing WAA to ensue. The combination of WAA and
clearing skies will allow temps to rebound to above average for much
of the forecast area on Sunday.

Global model guidance is in somewhat better agreement on the
progression of another upper-level closed low progged to enter the
north-central U.S. Monday. There is increasing confidence that this
closed low will force a weak cold front southeastward across the
forecast area Monday into Monday night with a few rain showers
becoming possible along the front as it encounters greater moisture
present across the mid-Mississippi River Valley and Ohio Valley. Low-
level convergence will likely be the main driver of these showers
with most mid-level lift remaining attached to the closed low well
north of the forecast area. This front will also likely mark the
onset of an unseasonably cold airmass shunted southeastward by low-
level northwesterly flow.

Forecast uncertainty grows considerably beyond Monday with
increasing spread among global model guidance with regard to how
long the upper-level closed low meanders across the north-central
U.S. These factors will affect how far south Monday's cold front
advances and if it can retreat back to the north at any point during
the middle of the week with the closed low advancing eastward. The
evolution of the closed low and its impact on the behavior of the
frontal boundary will dictate precip opportunities during this time
period. Some GEFS and EPS members do not depict measurable precip
beyond Monday and those that do differ substantially in timing.
Therefore, only slight chance to chance PoPs can be justified at
this juncture. However, there is much greater confidence that below
average temps will prevail through the next week with low-level
northwesterly to northerly flow likely prevailing.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 648 PM CDT Fri Apr 9 2021

An arcing band of rain and some isolated thunderstorms is moving
northward across southern Missouri currently, and will impact the
KCOU, KSUS, KSTL, and KCPS terminals later this evening. While I
can't completely rule out a rumble of thunder, confidence in
thunderstorms impacting these terminals remains low, so I will
continue to forgo mention of thunder in the TAFs. This first band of
rain is not expected to impact the KUIN terminal. Later tonight,
widespread rain and IFR ceilings will overspread all terminals and
continue through much of the remainder of the period, especially for
the KCOU and KUIN terminals. For the KSUS, KSTL, and KCPS terminals,
a break in the rain and increase to MVFR ceilings is expected
tomorrow morning before another round of rain in the afternoon. For
these terminals, IFR ceilings will are expected to remain just to
their north.

The final item of note is gusty winds tomorrow. During the morning,
winds will gradually shift to generally out of the west and gust
through the remainder of the period as an area of low pressure
passes over Missouri and Illinois. If this low pressure is able to
strengthen more than currently forecast, winds may be higher than
currently indicated in the TAF, but confidence in this outcome is
low at this time.

Elmore

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     56  63  47  70 /  90  80  60   5
Quincy          49  52  45  65 /  90  90  80   5
Columbia        47  53  43  70 / 100  90  60   0
Jefferson City  49  55  43  72 / 100  90  60   0
Salem           59  67  47  69 /  90  80  40  10
Farmington      54  64  44  73 /  90  60  40   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 9, 2:10 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Fri Apr 9 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-102015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon into tonight along
and south of Interstate 70. A few thunderstorms in southern Missouri
and Illinois could become strong to severe late this afternoon and
evening, with gusty to possibly damaging winds and marginally severe
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance for thunderstorms late Saturday morning
across central and south-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Pfahler

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
April 9, 6:25 PM CST to 6:30 PM CST
Where
Randolph County, 0.67 mi SW of Tilden to Coulterville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.212, -89.688

Thunderstorm winds blew down several trees and numerous tree limbs between Tilden and Coulterville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951470.